Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Feb 27, 2012, 5:42 PM EST for Polk County, Sumter County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2012, 5:42 PM EST (22:42 UTC)
- Expired
- Feb 27, 2012, 6:15 PM EST
- In force
- 33 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Polk County, FL, Sumter County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
716
WUUS52 KTBW 272242
SVRTBW
FLC105-119-272315-
/O.NEW.KTBW.SV.W.0001.120227T2242Z-120227T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EST MON FEB 27 2012
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN POLK COUNTY IN FLORIDA.
SOUTHEASTERN SUMTER COUNTY IN FLORIDA.
* UNTIL 615 PM EST
* AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTHWEST OF POLK CITY...OR 16 MILES SOUTH OF GROVELAND...AND
MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
POLK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 2816 8152 2812 8204 2834 8204 2841 8196
2836 8195 2835 8192 2834 8191 2834 8165
2827 8165 2826 8159
TIME...MOT...LOC 2242Z 311DEG 14KT 2834 8190
$$1 follow-up statement
791
WWUS52 KTBW 272255
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
555 PM EST MON FEB 27 2012
FLC105-119-272315-
/O.CON.KTBW.SV.W.0001.000000T0000Z-120227T2315Z/
POLK FL-SUMTER FL-
555 PM EST MON FEB 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SOUTHEASTERN SUMTER AND NORTHWESTERN POLK COUNTIES...
AT 554 PM EST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WITHLA...OR
17 MILES NORTH OF AUBURNDALE...MOVING SOUTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 2816 8152 2812 8204 2834 8204 2841 8196
2836 8195 2835 8192 2834 8191 2834 8165
2827 8165 2826 8159
TIME...MOT...LOC 2254Z 311DEG 14KT 2831 8186
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 1:03 PM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Feb 27, 1:03 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 103 PM EST MON FEB 27 2012 .SHORT TERM (TONIGHT - WEDNESDAY)... AN AREA OF LIGHT RAIN WILL CONTINUE TO AFFECT THE NORTHERN NATURE COAST THE REMAINDER OF THE AFTERNOON AS A SHORT WAVE TROUGH MOVES ACROSS THE REGION. FURTHER TO THE SOUTH ACROSS THE CENTRAL AND SOUTHERN FORECAST AREA THE COMBINATION OF A DIFFUSED FRONTAL TROUGH SEA BREEZE CONVERGENCE AND SUFFICIENT INSTABILITY FROM MORNING DAYTIME HEATING SHOULD HELP TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THE AFTERNOON...WITH COLD AIR ALOFT SUPPORTING THE POTENTIAL FOR SOME STRONG TO SEVERE STORMS WITH HAIL AND OR DAMAGING WINDS. THE AREA OF RAIN TO THE NORTH SHOULD SLOWLY WIND DOWN THIS EVENING AS THE SHORT WAVE ENERGY EXITS TO THE EAST...WITH THE CONVECTION ACROSS CENTRAL AND SOUTHERN ZONES ALSO ENDING BY SUNSET DUE TO LOSS OF DAYTIME HEATING WITH SKIES BECOMING PARTLY CLOUDY OVERNIGHT. SIMILAR TO YESTERDAY LIGHT WINDS AND CLEARING SKIES WILL FAVOR FOG DEVELOPMENT OVERNIGHT AND WILL MAINTAIN IN THE GRIDS AND ZONES. ON TUESDAY AN UPPER TROUGH OVER THE 4-CORNERS REGION WILL HELP TO BUILD UPPER RIDGING OVER THE GULF WHICH WILL EXPAND EAST OVER FLORIDA THROUGH THE WEDNESDAY WITH WARM AND HUMID CONDITIONS EXPECTED. AT THE SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC EXTENDING WEST ACROSS THE SOUTHEASTERN STATES AND NORTHERN PENINSULA THIS AFTERNOON WILL SHIFT FURTHER EAST AND BE REPLACED BY ANOTHER SURFACE HIGH BUILDING SOUTHEAST FROM THE UPPER MS VALLEY TOWARD THE MID ATLANTIC ON TUESDAY...THEN MOVING INTO THE WESTERN ATLANTIC ON WEDNESDAY WITH THE RIDGE AXIS EXTENDING WEST AND SINKING SOUTH ACROSS THE NORTH CENTRAL PENINSULA ON WEDNESDAY. A WEAK PRESSURE PATTERN UNDER THE SURFACE RIDGE WILL SUPPORT A SEA BREEZE ALONG THE COAST EACH AFTERNOON HOWEVER DRY MID LEVEL AIR AND INCREASING SUBSIDENCE ASSOCIATED WITH THE BUILDING UPPER RIDGE WILL LIKELY SUPPRESS CONVECTIVE DEVELOPMENT ALONG THE SEA BREEZE CIRCULATIONS WITH ONLY A SLIGHT CHANCE (POPS 20 PERCENT) OF SHOWERS ACROSS SOUTHWEST FLORIDA TUESDAY AFTERNOON WHERE THE BEST MOISTURE WILL PERSIST...THEN NIL RAIN CHANCES FOR ALL AREAS ON WEDNESDAY AS THE UPPER RIDGE BUILDS IN OVERHEAD. 850MB TEMPERATURES IN THE +13 TO +15C RANGE ALONG WITH INCREASING SUBSIDENCE WILL SUPPORT ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD WITH DAYTIME HIGHS CLIMBING INTO THE MID AND UPPER 80S OVER INLAND LOCATIONS EACH AFTERNOON... EXCEPT SLIGHTLY COOLER READINGS ALONG THE COAST DUE TO THE SEA BREEZE WITH OVERNIGHT LOWS IN THE 60S. .LONG TERM (WEDNESDAY NIGHT - MONDAY)... A COLD FRONT WILL BE SETTLING TOWARD THE FLORIDA PANHANDLE WEDNESDAY NIGHT BUT WILL BECOME STATIONARY WELL NORTH OF OUR REGION ON THURSDAY. MEANWHILE...HIGH PRESSURE OVER SOUTH FLORIDA WEDNESDAY NIGHT WILL BUILD NORTHWARD AGAIN AS THE STATIONARY BOUNDARY BEGINS TO RETREAT NORTHWARD AS A WARM FRONT ON FRIDAY. IT WILL BE WARM AND DRY DURING THIS TIME ALTHOUGH WESTERLY WINDS NORTH OF THE RIDGE AXIS ALONG WITH AFTERNOON SEA BREEZES WILL KEEP THE COAST SEVERAL DEGREES COOLER THAN THE MID 80S WE WILL SEE INLAND. UP TO THIS POINT...THE 00Z GFS AND ECMWF ARE VERY SIMILAR SO CONFIDENCE THROUGH FRIDAY IS HIGHER THAN NORMAL. BOTH MODELS THEN BRING A COLD FRONT INTO NORTH FLORIDA ON SATURDAY WITH PLENTY OF MOISTURE AND 20 TO 30 PERCENT RAIN CHANCES. AFTER THAT...THE ECMWF HAS A VERY BROAD UPPER-LEVEL TROUGH WITH THE AXIS REMAINING WELL TO OUR WEST THROUGH SUNDAY. THE GFS HAS A SHARPER AND DEEPER TROUGH WITH THE AXIS PROGRESSING EASTWARD ACROSS FLORIDA MID DAY SUNDAY AND INTO THE ATLANTIC BY SUNDAY EVENING. THE GFS SOLUTION WOULD INDICATE A NICE CLEAN FRONTAL PASSAGE WITH A SHOT OF COOLER AIR FOR SUNDAY. THE ECMWF WOULD HAVE A STALLED FRONTAL BOUNDARY OVER FLORIDA WITH LOTS OF MOISTURE AND LINGERING RAINS TO END THE WEEKEND. THE 00Z CANADIAN MODEL IS ACTUALLY A BIT FASTER THAN THE GFS...PUSHING THE FRONT THROUGH BY SATURDAY EVENING. THE GFS REPRESENTS A MIDDLE OF THE ROAD SOLUTION SO WAS THE MODEL OF CHOICE FOR THE WEEKEND FORECAST. THERE IS A GOOD CHANCE THAT A FAIR AMOUNT OF CLOUDINESS WILL REMAIN OVERHEAD ON SUNDAY AS THE UPPER-LEVEL TROUGH PASSES BY. WILL KEEP THE FORECAST MOSTLY CLOUDY AND JUST MENTION SLIGHT CHANCE OF SHOWERS IN CASE THE ECMWF MODEL ENDS UP BEING THE MORE CORRECT SOLUTION. && .AVIATION... AREAS OF MVFR CIGS THROUGH THE AFTERNOON AT ALL TERMINALS. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WITH LCL MVFR CIGS/VSBYS WILL DEVELOP BY MID AFTERNOON ENDING THIS EVENING. SKIES WILL BECOME PARTLY CLOUDY BY MIDNIGHT...WITH AREAS OF MVFR CIGS/VSBYS DUE TO FOG DEVELOPING LATE TONIGHT INTO TUESDAY MORNING. && .MARINE... SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC EXTENDING WEST ACROSS THE DEEP SOUTH WILL MAINTAIN AN EAST TO SOUTHEAST WIND FLOW AROUND 10 KNOTS WITH SEAS OF 2 TO 3 FEET OVER THE GULF WATER TONIGHT. ANOTHER SURFACE HIGH OVER THE UPPER MISSISSIPPI VALLEY WILL BUILD SOUTHEAST TOWARD THE MID ATLANTIC COAST ON TUESDAY...THEN INTO THE WESTERN ATLANTIC ON WEDNESDAY WITH THE RIDGE AXIS SINKING SOUTH ACROSS THE CENTRAL PENINSULA AND EASTERN GULF WHERE IT WILL REMAIN IN PLACE THROUGH FRIDAY. A WEAK PRESSURE PATTERN UNDER THE HIGH WILL SUPPORT TRANQUIL BOATING CONDITIONS TUESDAY THROUGH FRIDAY WITH A LIGHT EAST TO SOUTHEAST WIND FLOW AND SLIGHT SEAS EXPECTED WITH AN ONSHORE SEA BREEZE COMPONENT DEVELOPING ALONG THE COAST EACH AFTERNOON. THE HIGH WILL SINK FURTHER SOUTHEAST ON SATURDAY AS ANOTHER COLD FRONT MOVES INTO THE NORTHERN WATERS. AS THE HIGH SINKS SOUTH WINDS WILL BECOME SOUTH TO SOUTHWEST WITH A SUBTLE INCREASE IN SPEEDS SATURDAY AFTERNOON...ESPECIALLY ACROSS THE NORTHERN MOST WATERS...BUT NO HEADLINES ARE ANTICIPATED AT THIS TIME. && .FIRE WEATHER... AMPLE LOW LEVEL MOISTURE WILL KEEP HUMIDITY VALUES WELL ABOVE CRITICAL LEVELS THROUGH THE WEEK WITH NO FIRE WEATHER ISSUES EXPECTED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... TPA 65 83 66 81 / 30 10 5 5 FMY 65 87 66 87 / 30 20 5 5 GIF 64 84 64 85 / 30 10 5 5 SRQ 64 84 64 82 / 30 10 5 5 BKV 58 84 60 84 / 30 10 5 5 SPG 66 82 67 82 / 30 10 5 5 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL LONG TERM...JILLSON AVIATION...13/OGLESBY
Hazardous weather outlook, Feb 27, 10:13 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 1013 AM EST MON FEB 27 2012 FLZ039-042-043-048>052-055>057-060>062-065-272330- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 1013 AM EST MON FEB 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A MOIST AND INCREASING UNSTABLE AIR MASS WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT OVER WEST CENTRAL AND SOUTHWEST FLORIDA THIS AFTERNOON. RATHER COLD TEMPERATURE ALOFT MAY ALLOW SOME OF THE STORMS TO BECOME STRONG TO SEVERE WITH THE POTENTIAL FOR SOME HAIL AND OR DAMAGING WINDS. AT THE CURRENT THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE FROM TAMPA TO LAKELAND SOUTH TO FORT MYERS DURING THE AFTERNOON WHERE A WEAK SEA BREEZE IS EXPECTED TO DEVELOP. STORMS THAT DO DEVELOP WILL MOVE TO THE NORTHEAST AROUND 10 MPH. RESIDENTS AND VISITORS SHOULD KEEP AN EYE ON THE SKIES THIS AFTERNOON AND IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INDOORS IMMEDIATELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. MCMICHAEL
In the hours before
Special weather statement, Feb 27, 5:26 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
526 PM EST MON FEB 27 2012
FLZ043-052-272315-
POLK-SUMTER-
526 PM EST MON FEB 27 2012
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER AND
NORTHWESTERN POLK COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 6 MILES NORTH OF ROCKRIDGE...OR 14 MILES SOUTH OF MASCOTTE...
MOVING SOUTHEAST AT 15 MPH...WILL AFFECT THE MENTIONED AREA
INCLUDING POLK CITY...UNTIL 615 PM EST.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING OCCURRING.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2818 8153 2814 8203 2834 8204 2841 8196
2836 8195 2835 8192 2834 8191 2834 8165
2827 8165 2826 8159
TIME...MOT...LOC 2226Z 311DEG 14KT 2838 8195The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 5:26 PM EST | Special Weather Statement | TBW | Polk | 49 min |
| Feb 27, 6:15 PM EST | Special Weather Statement | TBW | Polk | 45 min |
| Feb 27, 6:32 PM EST | Special Weather Statement | TBW | Highlands | 28 min |
| Feb 27, 6:43 PM EST | Special Weather Statement | TBW | Highlands | 17 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.